I started taking AA two weeks ago after my dexa scan showed I had osteopenia. It coincided with me reducing predisolone from 15 to 13. I haven't had a problem before but I now have leg groin and hip pain. I'm wondering. . . .is it the tapering, or the AA? Any ideas or such experience?
Alendronic acid, again: I started taking AA two... - PMRGCAuk
I wouldn't have thought the problems are caused by AA, but as I have never had any problem with it, I'm maybe not the best comment. All my problems were caused at the beginning by my large doses of Pred!
You don't say whether the pain is in both hips and groins, or just one side. If both, it could be the reduction in steroids, only one side could be something else.
You could try going back up to 15mg to see if that helps. Then when you start reducing again, just try 1mg at a time - remembering the mantra - no more than a 10% drop!
Sure you will get more responses idc.
Could of course be both - lesson: never change two things at the same time!
One of the VERY common side effects of AA is bone, muscle or joint pain - as far as I'm concerned enough to make me very unwilling to take it unless I am bordering on osteoporosis. That is a different matter. Mild osteopenia would not be enough to change my mind - so what were were your T-scores?
As DL says - is it both sides or just one?
Thanks for your comments. The pain is mainly on one side. Think I'll go back to my gp.
Something else worth considering is whether you have back problems that are causing the hip and groin pain - myofascial pain syndrome will do that, causing referred pain into the buttock and thigh. Or you may have developed trochanteric bursitis as part of the PMR - the oral pred won't be enough to solve that for some time. I had both at various times and both were better after several months on well over 10mg oral pred - I suddenly realised it didn't hurt when walking any longer. Both come back at times - now the bursitis is dealt with by a cortisone injection (you can have up to 3 lots a year) and the back problems I leave to my Bowen practitioner these days. First of all it was rather more heroic measures by a pain specialist but now Bowen and a bit of massage is usually enough.
Oh dear that sounds familiar! My Gluteal muscle along with my thigh. groin and the outside of my ankle - all right side, started up a couple of days after I was on 10mg. Went up to 11, no change, Doc stuck me back on 15, and it is bad bad bad! But on the plus side. the PMR and CGA is old news and my bloods are brilliant. (for the time being) and I feel good apart from this leg thing. Hurts at rest too. Doc tomorrow, we'll sort this out!
I should get an annexe on my Doc's home, might as well, I almost live at the surgery!
Just remembered... two days ago, suddenly there was no pain in that leg. I got up to test it and I walked like a normal human being, It lasted about 20 minutes. Lovely relief but have no idea why.
I hope I am not labouring on this point, but pmr pro can you please tell me if my t scores are bordering on osteoporosis or not? I am almost persuaded to stop my AA it causes me to feel so ill and depressed. My scores a year ago were ,Lumbar spine, 2.7, Left hip, 1.6, and Left femoral neck, 2.1. Thank you. Delia.
If those are minus 2.7 and 2.1 they are quite low density readings, the lumbar spine one is osteoporosis, the left femoral neck is close (-2.5 is the cut-off). The left hip isn't too bad.
If you are having problems with the AA tell your doctors and tell them you would like to try something else. There are other substances but in the UK you have to work your way through the list. As each in turn is either unsuitable for someone or they cannot tolerate it you move to the next. Obviously they will start with the cheapest but AA is unlikely to improve those readings - there are some which DO build new bone rather than merely stopping it getting worse. If you are in the UK, the osteoporosis society apparently has a superb helpline where they will discuss it with you and guide you through the options (sorry, I can't remember where everyone lives)
but no-one should be forced to take a medication that makes them ill. That rather defeats the object.
Thank you for the information. That is a bit of a bummer.! I am in San Francisco but am British. I will look up the link . I just dread the day that I take the AA and it gets worse each week. My Rheumy has suggested shots, I will talk more with her about that but I will not take something which is once a year into my body. I have been taking omaprozole for years now for acid reflux and I know that you have said that one should not be on AA with that, but here they don't see a conflict. Maybe that is causing this problem.? Yes, they are - those numbers.
Thanks for your post PMRanaRA. Good news and bad news! My symptoms sound very alike, but from your experience it doesn't look like there is an easy solution. I'm waiting for the results of a blood test now to see what level of inflammation there is. I'm hoping just an increase of pred might work for me to get rid of the pain although I see that didn't work for you. Perhaps I'll be lucky. Do hope you get it sorted out. Best of luck. Gp didn't think the AA was the culprit by the way.
And yes, PMRpro I've found a very local Bowen practitioner so will give it a try.
I got my blood results today, and I have no inflammation, nada, zilch, zero, I could scream with joy! Can't believe it, But this is just the beginning and no one is going to rush me, meaning Docs and Rheumy's. At least I know for sure that my right botty and leg aren't PMR. So to PMRpro, thanks again, I will look for a Bowen person and off we go!
All the best to you too DDKRM. Keep in touch
Having ESR and CRP in the "normal range" doesn't rule out PMR - my ESR is 4, has reached the dizzy heights of 7 on a bad day, even when I couldn't move. I responded to 15mg pred in 6 hours!
But Bowen is a good start to try ruling out other things providing you can afford a few sessions. It's about the same price as having your nails done...
Round my way there are 4 Bowens within easy distance - 5 miles and they all charge £40.00 a tickle which isn't too bad really and about the same as a good physio or chiro. So I will choose one and go for a while. £100.00 for three, so. nothing ventured.
I think I was so chuffed at my RA/PMR bloods because they haven't been anywhere near normal for 5 years or so. And, ( rueful lol ) any semblance of normality in my old bod warrants a party!
I gave my GP a print out of your very slow method of reduction and he said that looks brilliant and has agreed to start it (I had already, so just as well). He had never heard of it before and said it really made sense and he will try it on other clear minded patients. He kept the print out.
So, I was OK to 11mg, at 10mg, as with many others it was too little. Am currently on 15mg again again, and we will go at 1mg a month the ordinary way to 12.5, then start the slowcoach way to speed up getting to zero. I know you will understand that. I'm very pleased and quite optimistic now. The thing is that the method won't hurt but it could do such a lot of good.
He wouldn't have heard of it unless he'd been frequenting one of the 3 forums in the UK! How nice you have a sensible GP who isn't hell-bent on getting you off pred come what may.
That's not a bad price - I think the south tends to be a bit more than the north but getting 3 for £100 is good - my lady was £35 a throw however many you had. The one here is 40 euros - but when you have had 7 you get a voucher to give someone or use yourself which isn't bad. She and I were talking about the mental lift we feel you get with Bowen - she said several clients have mentioned it, a sort of calm I suppose you could describe it as. I do hope you enjoy it and it does some good.
Not what you're looking for?
You may also like...
needed to be taking Alendronic Acid. I questioned him and he agreed to arranging a dexa scan....
I've read I'm starting to get scared of the above drug. I asked my GP several months ago if I...
been taking AA along with the other meds since September 2016 but have never had any scans. I'm...
After severe pain in my left thigh.for many years a new doctor at my surgery sent me to the...
informed brains here!
I have osteopenia since taking steroids and I've not been taking AA as they...